care1stcpr logo

Care 1st
Training Group

Fake Pills Laced with Deadly Drugs are Killing Tens of Thousands

2020 set a record for fatal drug overdoses in the US, the total being more than 93,000. That’s nearly 255 people every single day that were lost to drugs last year. The DEA’s safety alert called fentanyl the “primary driver” of this increase in fatal overdoses. Both international and domestic criminal drug networks produce the pills, yet most of them end up being sold on social media apps such as Snapchat or TikTok.

What is Fentanyl and why is it so dangerous?

Fentanyl is a powerful synthetic opioid that can change the landscape of our current epidemic. Like heroin, morphine and other drugs with similar effects to them such as oxycodone or codeine; it binds tightly against your brain’s receptor sites which are responsible for managing pain and emotions. 

Fentanyl is up to 50 times more potent than heroin, and it will stick better to the brain’s receptors. Because only a small amount needs to be present for opioids’ effects on your body, even minuscule amounts can have lethal consequences.

The Fake Pill Supply is Increasing

The number of counterfeit pills seized by the DEA rose by 430% since 2019, a figure that’s hard to digest. More than four times as many pills are being seized today than were being seized merely two years ago. The pills being faked most commonly are Oxycontin, Percocet, Vicodin, Xanax and Adderall. 

Last month, the US Drug Enforcement Administration (DEA) issued a Public Safety Alert regarding a “sharp increase in fake prescription pills” that contain either fentanyl or methamphetamine being sold by criminal drug networks. Over 9.5 million counterfeit prescription pills have been seized by the DEA this year alone, and an overwhelming 40% of the seized pills contained enough fentanyl and/or meth to be deadly. 

The Public Safety Alert is the first from the DEA since 2015, when the administration issued a warning about heroin being spiked with fentanyl. Now it’s prescription pills being spiked which arguably is scarier, since legitimate prescriptions are legal and therefore viewed as safer. Please note the DEA’s warning does NOT apply to legally obtained prescriptions taken as prescribed.

DEA Administrator Anne Milgram, being interviewed by the Washington Post, said: “Social media is not doing enough to deal with this. We have not gone to them yet with specific demands, but we will at some point go to them.” Milgram continued: “We are in the midst, in my view, of an overdose crisis, and counterfeit pills are driving so much of it. The drug dealer isn’t just standing on a street corner anymore. It’s sitting in a pocket on your phone.”

The more everyone knows about this ongoing issue, the better. If you or anyone you know is involved in prescription pill abuse, please make yourself or them aware. One pill can kill. 

Signs of Prescription Pill Abuse

Prescription Pill Abuse Signs may vary based on the substance derivative. Opioids, Benzodiazepines and Stimulants all affect the body differently and will have different signs of addiction or abuse. 

Signs of Opioid Abuse include: 

  • The inability to control opioid use
  • Uncontrollable cravings
  • Drowsiness
  • Changes in sleep habits
  • Weight loss
  • Frequent flu-like symptoms
  • Decreased libido
  • Lack of hygiene
  • Changes in exercise habits
  • Isolation from family or friends
  • Stealing from family, friends or businesses
  • New financial difficulties

If someone is abusing stimulants you may notice: 

  • Dilated pupils 
  • Restlessness 
  • Hyperactivity 
  • Loss of appetite 
  • Weight loss 
  • Sweating 
  • Deceptive behavior, such as lying or stealing 
  • Doctor shopping, or meeting with multiple doctors to get prescriptions 
  • Using prescriptions more than prescribed 
  • Using stimulant drugs without a prescription 
  • Using illicit stimulant drugs 
  • Exhibiting excessive energy or motivation 
  • Aggressive behavior or anger outbursts 
  • Mood-swings 
  • Risky or impulsive behaviors 
  • Jitteriness 
  • Rapid heartbeat 
  • Elevated blood pressure 
  • Hyper-focus 
  • Flight of ideas 
  • Racing thoughts 
  • Anxiety or nervousness 
  • Increased sense of well-being or confidence 

If someone is abusing benzodiazepines, such as Xanax, signs of abuse may include: 

  • Weakness
  • Blurred vision
  • Drowsiness
  • Poor judgment or thinking
  • Doctor shopping
  • Asking friends, family, colleagues, and/or classmates for their benzodiazepine pills
  • Wanting to cut back on the volume of abuse but not being able to do so
  • Mood changes
  • Risk-taking behaviors, such as driving after abusing benzodiazepines
  • Combining benzodiazepines with alcohol or other drugs

How to seek help for a loved one? 

If you see someone experiencing an overdose you should immediately call 911. 

Getting help for a loved one may not be easy but could save their life due to the prevalence of fake pills containing Fentanyl. A great resource for information and guidance would be a licensed mental health and recovery center. BlueCrest Recovery Center in Woodland Park, New Jersey is an experienced and proven recovery service that answers calls 24/7 to aid those impacted with addiction and would be a great source of additional information. 

For more information, please reach out to John Plunkett, Outreach Coordinator for BlueCrest Recovery Center 

Email: JohnP@BlueCrestRC.comPhone: (973) 902-6116 

Leave a Comment

Your email address will not be published.

Disclaimer


The American Heart Association strongly promotes knowledge and proficiency in CPR, BLS, ACLS, and PALS and has developed instructional materials for this purpose. Use of these materials in an educational course does not represent course sponsorship by the American Heart Association. Any fees charged for such a course, except for a portion of fees needed for AHA course material, do not represent income to the Association.